Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 439, NWS Tulsa, OK

August 18, 2017Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 18, 2017, 6:14 PM CDT for Washington County, Arkansas. It was in force for 46 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 6:14 PM CDT (23:14 UTC)
Expired
Aug 18, 2017, 7:00 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, AR

The radar

The Western Arkansas radar (KSRX), 92 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:28 PM CDTTSTM WND DMGWheeler, ARPOWER LINES DOWN ON HOWARD NICKELL ROAD.
Aug 18, 6:42 PM CDTTSTM WND DMG3 Wnw Fayetteville, ARPOWER POLES BROKEN. TREE LIMBS TO 3 INCHES IN DIAMETER BROKEN.
Aug 18, 6:53 PM CDTTSTM WND DMGFayetteville, ARPOWER LINES DAMAGED NEAR MORNINGSIDE DRIVE AND 15TH STREET IN FAYETTEVILLE. SOCIAL MEDIA REPORT.
Aug 18, 6:53 PM CDTTSTM WND DMGFayetteville, ARTREE LIMB BROKEN AND BLOWN INTO ROADWAY. SOCIAL MEDIA REPORT.
Aug 18, 6:53 PM CDTHAIL 1Fayetteville, AR
Aug 18, 6:55 PM CDTHAIL 1.256 Se Fayetteville, AR
Aug 18, 6:55 PM CDTHAIL 1.55 Se Fayetteville, ARSTONEBRIDGE MEADOWS SUBDIVISION.
Aug 18, 6:56 PM CDTTSTM WND DMGFayetteville, AREXTENSIVE TREE DAMAGE WITHIN NEIGHBORHOOD WEST OF I-49 IN FAYETTEVILLE. SOCIAL MEDIA REPORT WITH PICS.
Aug 18, 6:56 PM CDTHAIL 0.752 Wnw Fayetteville, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS54 KTSA 182314 RRA
SVRTSA
ARC143-190000-
/O.NEW.KTSA.SV.W.0439.170818T2314Z-170819T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
614 PM CDT FRI AUG 18 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in northwestern Arkansas...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Tontitown, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Fayetteville...                   Springdale...
  Farmington...                     Elkins...
  Tontitown...                      Greenland...
  Johnson...                        Elm Springs...
  Goshen...                         Oak Grove...
  Black Oak...                      Sulphur City...
  Mayfield...                       Savoy...
  Wedington...                      Harmon...
  Wheeler...                        Shady Grove...

This includes Interstate 49 between mile markers 57 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3594 9405 3608 9443 3610 9442 3610 9439
      3614 9439 3614 9434 3621 9434 3622 9433
      3621 9427 3614 9394
TIME...MOT...LOC 2314Z 288DEG 20KT 3613 9429 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
224 
WWUS54 KTSA 182327
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
627 PM CDT FRI AUG 18 2017

ARC143-190000-
/O.CON.KTSA.SV.W.0439.000000T0000Z-170819T0000Z/
Washington AR-
627 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 627 PM CDT, a severe thunderstorm was located 4 miles north of
Farmington, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Elkins...
Tontitown...                      Greenland...
Johnson...                        Goshen...
Oak Grove...                      Black Oak...
Sulphur City...                   Mayfield...
Savoy...                          Harmon...
Wheeler...                        Shady Grove...

This includes Interstate 49 between mile markers 57 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3605 9436 3614 9434 3620 9424 3614 9394
      3594 9405
TIME...MOT...LOC 2327Z 288DEG 19KT 3610 9423 

HAIL...1.00IN
WIND...60MPH
 
$$
138 
WWUS54 KTSA 182336
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
636 PM CDT FRI AUG 18 2017

ARC143-190000-
/O.CON.KTSA.SV.W.0439.000000T0000Z-170819T0000Z/
Washington AR-
636 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 636 PM CDT, a severe thunderstorm was located near Fayetteville,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Elkins...
Greenland...                      Johnson...
Goshen...                         Black Oak...
Sulphur City...                   Mayfield...
Wheeler...                        Shady Grove...

This includes Interstate 49 between mile markers 57 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3604 9435 3613 9427 3618 9418 3614 9394
      3594 9405
TIME...MOT...LOC 2336Z 288DEG 19KT 3608 9420 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:49 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 2:49 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
249 PM CDT Fri Aug 18 2017

.DISCUSSION...
Agitated CU/TCU have formed across far eastern OK/western AR and
have recently see isolated convection develop across far northeast
OK. Hi-res models continue to differ with this activity...with the
operational HRRR remaining quite bullish with its coverage across
western AR into the early evening while the HRRRX keeps the
convection rather isolated. Regardless...instability and stronger
mid-level flow may support a few strong/severe storms into the
evening hours.

Will also need to keep an eye on potential convection developing
to our north overnight. Various model solutions suggest some of
this activity could peel off south...making a run toward northwest
AR later tonight/early Saturday.

Mid-level heights start to rise Sunday and especially into early
next week as the upper ridge bridges across the southeastern US
into the southern Plains. Could see some mainly afternoon
showers/thunderstorms...otherwise expect hot/humid conditions with
afternoon heat index values around 100-105F for most locations.

A northern stream upper wave and associated cold front should
arrive into the forecast area Tuesday night into Wednesday along
with increasing chances of showers/storms. ECMWF/GFS in agreement
that this boundary will push through the entire region later in
the week...along with drier/cooler conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  75  94  76 /  20  40  20  10
FSM   92  75  93  76 /  40  20  30  20
MLC   91  75  95  75 /  20  20  10  10
BVO   91  72  93  73 /  20  40  20  10
FYV   87  70  89  70 /  40  30  30  20
BYV   89  71  91  71 /  40  40  30  20
MKO   90  74  92  74 /  40  30  20  10
MIO   88  72  92  73 /  30  40  20  20
F10   91  74  93  74 /  20  30  10  10
HHW   91  74  96  75 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Aug 18, 4:56 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Fri Aug 18 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Fri Aug 18 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated showers and thunderstorms have developed across far
northeast Oklahoma and northwest Arkansas from near Jay to Siloam
Springs, along an outflow boundary. These storms may be strong to
severe, with isolated hail and severe wind gusts possible.
Additional storms may form, mainly east and south of Tulsa.

Heat index values range from 100 to 105 across much of eastern
Oklahoma and parts of western Arkansas. There will be some relief
as we near sunset, as temperatures start to drop off, though
it will remain humid with dewpoints in the 70s.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue early Saturday with
decreasing storm chances from Saturday afternoon through Sunday.
Afternoon heat index values of 100 to 105 degrees will be common
over the weekend into early next week. Thunderstorm chances will
remain relatively low Sunday and Monday with increasing chances by
the middle of next week as a cold front moves through the area.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Aug 18, 4:45 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
445 PM CDT FRI AUG 18 2017

ARZ001-OKZ063-182245-
Benton AR-Delaware OK-
445 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EAST
CENTRAL DELAWARE COUNTIES UNTIL 545 PM CDT...

At 444 PM CDT, a strong thunderstorm was located 4 miles southwest of
Maysville, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Jay...                            Gravette...
Decatur...                        Maysville...
Sulphur Springs...                Lake Eucha State Park...

LAT...LON 3635 9438 3630 9475 3643 9479 3650 9458
      3650 9442
TIME...MOT...LOC 2144Z 258DEG 15KT 3637 9468

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:55 PM CDTSevere Thunderstorm WarningTSABenton65 min
Aug 18, 5:36 PM CDTSevere Thunderstorm WarningTSABenton, Carroll54 min
Aug 18, 5:41 PM CDTSevere Thunderstorm WarningTSABenton, Washington38 min
Aug 18, 5:58 PM CDTSevere Thunderstorm WarningTSABenton, Washington62 min
Aug 18, 6:14 PM CDTSevere Thunderstorm WarningTSACarroll, Madison31 min
Aug 18, 6:31 PM CDTSpecial Weather StatementTSAMadison29 min
Aug 18, 6:42 PM CDTSevere Thunderstorm WarningTSACarroll, Madison33 min
Aug 18, 6:49 PM CDTSpecial Weather StatementTSAFranklin26 min
Aug 18, 6:52 PM CDTSevere Thunderstorm WarningTSAMadison, Washington38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.